Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 84, NWS Aberdeen, SD

July 12, 2000Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 12, 2000, 11:05 PM CDT for Roberts County, South Dakota. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 12, 2000, 11:05 PM CDT (04:05 UTC)
Expired
Jul 12, 2000, 11:30 PM CDT
In force
25 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Roberts County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 11:15 PM CDTThunderstorm Wind 71 ENew Effington, SDHigh winds snapped 6 trees in half and uprooted 6 others.
Jul 12, 11:15 PM CDTHail 0.88New Effington, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.4
Supercell composite
13.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 130406
SVRABR
SDC109-130430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1105 PM CDT WED JUL 12 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 1130 PM CDT

* AT 1105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF NEW EFFINGTON...OR ABOUT
  13 MILES NORTHEAST OF SISSETON...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL ROBERTS COUNTY THROUGH 1120 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ABERDEEN.

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 9:10 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 12, 9:10 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
910 PM CDT WED JUL 12 2000

AN UPPER LEVEL DISTURBANCE AND WEAK SURFACE BOUNDARY EARLY THIS
EVENING HAS TRIGGERED ISOLATED SHOWER AND THUNDERSTORM ACTIVITY
ACROSS THE CWA. FOR THE TIME BEING...WILL UPDATE ZONES TO ADD A POP
FOR THE REMAINDER OF THE EVENING IN THE WATERTOWN GROUP FOR THE
SHOWER AND THUNDERSTORM ACTIVITY MOVING INTO THE FAR EAST.

WILL ALSO ISSUE ANOTHER UPDATED ZONE SET BEFORE MIDNIGHT TO REMOVE
THE MENTION OF THE EVENING SHOWERS AND THUNDERSTORMS. TEMPERATURES
AND WINDS LOOK OK FOR NOW. UPDATED ZONES OUT SHORTLY.

.ABR...NONE.
ECKBERG

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.